Arkansas, 2008Damaging Wind in Arkansas, July 27, 2008
July 27, 2008 · NWS MEG · 1 event in 1 county or zone
Hot and humid conditions help to develop typical summer time thunderstorms during the afternoon hours of July 27th, 2008. One storm became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions help to develop typical summer time thunderstorms during the afternoon hours of July 27th, 2008. One storm became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 27, 9:40 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 27, 9:40 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CDT SUN JUL 27 2008
.UPDATE...
SHOWERS...THUNDERSTORMS...AND CLOUD COVER ARE PLAYING HAVOC WITH
TEMPERATURES THIS MORNING. CURRENT TEMPERATURES ARE IN THE MID 70S
TO MID 80S NEAR THE ACTIVITY. ELSEWHERE...TEMPERATURES HAVE WARMED
TO THE UPPER 80S TO NEAR 90. HOWEVER CLOUD COVER WILL LIKELY MOVE
INTO SOME OF THESE AREAS. THUS WILL LOWER HIGHS TO THE MID 90S
EXCEPT FOR PORTIONS OF NORTHEAST MISSISSIPPI. MID 90S MAY STILL BE
TOO HIGH BUT EXPECT A QUICK RECOVERY AFTER STORMS MOVE THROUGH AN
AREA AS HAS HAPPENED OVER THE LAST FEW DAYS. EVEN WITH LOWER
TEMPERATURES...DEWPOINTS ARE RUNNING HIGHER DUE TO THE
THUNDERSTORM ACTIVITY MAKING FOR A STICKY AIRMASS OUTSIDE. WITH
THE HIGHER DEWPOINTS...HEAT INDEX VALUES WILL STILL REACH ABOVE
105 DEGREES THIS AFTERNOON THUS WILL MAKE NO CHANGES TO THE HEAT
ADVISORY AT THIS TIME. UPDATE WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 907 AM CDT SUN JUL 27 2008/
UPDATE...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE CONTINUE TO PUSH EAST OUT OF CENTRAL ARKANSAS AND ARE
JUST NOW PUSHING INTO FAR WESTERN SECTIONS OF THE CWA. 12Z NAM
INITIALIZED WELL WITH ACTIVITY. THE MODEL SHOWS THE AREA OF
ACTIVITY AFFECTING WESTERN SECTIONS OF THE CWA INTO EARLY AFTERNOON
BEFORE EVENTUALLY DYING OUT. WILL UPDATE TO BUMP UP POPS TO 30-40
PERCENT. CLOUDS MAY PLAY HAVOC WITH HIGHS ACROSS EAST ARKANSAS BUT
FOR NOW WILL LEAVE AS IS. UPDATE WILL BE OUT SHORTLY.
PREV DISCUSSION... /ISSUED 419 AM CDT SUN JUL 27 2008/
DISCUSSION...
THE BIG STORY THE NEXT FEW DAYS WILL BE THE HEAT AS IT EXPANDS
ACROSS THE MID-SOUTH AND SLOWLY INCREASES. EXTENDED THE HEAT
ADVISORY THROUGH MONDAY AND EXPANDED IT OVER THE ENTIRE AREA
EXCEPT FOR THE ALONG THE TN RIVER.
FOR TODAY...AN UPPER LEVEL RIDGE WILL REMAIN TO OUR WEST OVER THE
SOUTHERN PLAINS. THIS PLACES OUR FORECAST AREA IN CONTINUED
NORTHWEST FLOW ALOFT. TEMPERATURES WILL BE A LITTLE HOTTER THAN
YESTERDAY CAUSING HEAT INDEX READINGS TO CLIMB TO BETWEEN 105 AND
110 DEGREES ACROSS MUCH OF THE AREA. THE MAV MOS IS INDICATING
DRIER AIR WILL MIX DOWN MORE THAN THE LAST FEW DAYS...THINK THERE
WILL BE SOME MIXING DOWN OF DRIER AIR BUT DID NOT GO AS LOW ON THE
DEWPOINTS AS THE MAV MOS SHOWS. WILL BE INTERESTING TO SEE HOW
THIS PLAYS OUT TODAY. WILL CONTINUE WITH A 20 PERCENT CHANCE OF
THUNDERSTORMS AS THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON WITH LIFTED INDICES BETWEEN MINUS 4 AND MINUS 6...CAPES
BETWEEN 2000 AND 2500 J/KG. COULD BE A FEW STRONG THUNDERSTORMS
THIS AFTERNOON WITH WIND GUSTS TO NEAR 50 MPH AND LOCALLY HEAVY
RAIN...BUT MOST AREAS WILL REMAIN RAIN-FREE. THE REMNANTS OF A
WEAKENING MESOSCALE CONVECTIVE COMPLEX OVER NORTHEAST OK ARE
EXPECTED TO REMAIN TO OUR WEST.
WARM AND MUGGY WEATHER WILL OCCUR TONIGHT. UPPER LEVEL RIDGING IS
FORECAST TO GRADUALLY SPREAD INTO THE MID-SOUTH FROM THE WEST
THROUGH TUESDAY. WILL MENTION A 20 PERCENT CHANCE OF THUNDERSTORMS
FOR EASTERN AREAS MONDAY...BUT BY TUESDAY THE ATMOSPHERE IS
FORECAST TO BE CAPPED OVER THE ENTIRE AREA LIMITING ANY
CONVECTION. 850 MB TEMPERATURES WILL INCREASE TO BETWEEN PLUS 22
AND PLUS 24 DEGREES CELSIUS. TUESDAY LOOKS TO BE THE HOTTEST DAY
THIS WEEK WITH MAXIMUM TEMPERATURES TOPPING OFF NEAR OR A FEW
DEGREES ABOVE 100 ACROSS MUCH OF THE AREA.
DID NOT MAKE MUCH CHANGE TO THE REMAINDER OF THE ON-GOING
FORECAST. MODELS ARE SHOWING THE REMNANTS OF WHAT WAS HURRICANE
DOLLY WILL MOVE ACROSS THE CENTRAL UNITED STATES AROUND MID-WEEK.
THE GFS TAKES THE REMNANTS ACROSS THE MID-SOUTH WHILE THE ECMWF IS
FURTHER NORTH. AT THIS POINT...KEPT WITH SMALL POPS AS THIS SYSTEM
WILL BE RATHER WEAK BY THAT TIME. NEVERTHELESS...A SMALL BREAK IN
THE EXTREME HEAT IS EXPECTED THURSDAY AND FRIDAY. HOWEVER...THE
ECMWF SHOWS MASSIVE HIGH PRESSURE ALOFT WILL EXPAND OVER MUCH OF
THE MID-SOUTH NEXT WEEKEND INTO NEXT WEEK BRINGING A RETURN TO
HIGH HEAT.
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR CHESTER-CROCKETT-DYER-
FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON.
&&
KRMHazardous weather outlook, Jul 27, 10:25 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 AM CDT SUN JUL 27 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1125 AM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF THE MID-SOUTH EXCEPT
FOR COUNTIES NEAR THE TENNESSEE RIVER. AFTERNOON HEAT INDEX
READINGS BETWEEN 105 AND 110 DEGREES ARE EXPECTED.
A FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR TODAY WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HEAT ADVISORY HAS BEEN ISSUED FOR MONDAY FOR ALL OF THE
MID-SOUTH EXCEPT FOR COUNTIES ALONG THE TENNESSEE RIVER.
AFTERNOON HEAT INDEX READINGS BETWEEN 105 AND 110 DEGREES ARE
EXPECTED.
HEAT ADVISORIES WILL LIKELY BE NEEDED FOR MOST OF THE AREA TUESDAY
AND WEDNESDAY. A SMALL DECREASE IN HIGH TEMPERATURES MAY OCCUR
THURSDAY AND FRIDAY BEFORE HIGH HEAT OUNCES AGAIN BUILDS INTO THE
AREA FROM THE WEST BEGINNING SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
In the hours before
Special weather statement, Jul 27, 8:12 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
912 AM CDT SUN JUL 27 2008
ARZ017-271500-
LAWRENCE AR-
912 AM CDT SUN JUL 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED OVER LYNN AT 912 AM CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF BLACK ROCK...
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 27, 8:45 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT SUN JUL 27 2008
ARZ026-027-271530-
CRAIGHEAD AR-POINSETT AR-
945 AM CDT SUN JUL 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 8 MILES WEST OF CASH AT 945 AM CDT...MOVING EAST AT 25
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...HARRISBURG AND JONESBORO...SHOULD MONITOR
THIS STORM CLOSELY..
Special weather statement, Jul 27, 9:17 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CDT SUN JUL 27 2008
ARZ027-035-271600-
CROSS AR-POINSETT AR-
1017 AM CDT SUN JUL 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 3 MILES NORTHEAST OF HICKORY RIDGE AT 1017 AM
CDT...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING THE CITY OF
PARKIN...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 27, 10:15 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 AM CDT SUN JUL 27 2008
ARZ048-271700-
ST. FRANCIS AR-
1115 AM CDT SUN JUL 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 6 MILES WEST OF CALDWELL AT 1115 AM CDT...MOVING EAST AT
20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ST. FRANCIS COUNTY...INCLUDING THE CITIES OF FORREST
CITY...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 27, 11:14 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1214 PM CDT SUN JUL 27 2008
ARZ048-049-271800-
LEE AR-ST. FRANCIS AR-
1214 PM CDT SUN JUL 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
SOUTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 3 MILES NORTH OF HAYNES AT 1214 PM CDT...MOVING EAST AT
20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF
FORREST CITY...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY..
Thunderstorm Wind, Phillips
- When
- July 27, 11:20 AM CST to 11:25 AM CST
- Where
- Phillips County, 0.65 mi SSW of Morning Star to 0.59 mi NNW of Alaine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 34.312, -90.855
Straight line winds blew several trees down in Elaine. In addition, a few small sheds were blown over and some roof damage occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123879.